BCR-ABL1 TKIs in Relapsed/Refractory CML - Episode 10

Adverse Events of Second-Generation TKIs Used in Treating CML

June 24, 2019

Harry Erba, MD, PhD:Let’s talk about some of the special concerns of adverse events with each of the drugs. We’ve all been using imatinib for a long time and are aware of the GI [gastrointestinal] toxicities, edema, rashes, for example. Dasatinib: about a third of patients will develop pleural effusions, usually less commonly pericardial effusions. Do you have to stop the drug? How do you manage that?

Jorge Cortes, MD:Yeah, I do stop the drug. Although sometimes there’s the tendency to just reduce the dose and provide management, I think that the best approach is to stop the drug temporarily. Manage the pleural effusion. There has been some suggestion that corticosteroids may be helpful in some patients. Of course, if there are a lot of symptoms and other manifestations, you can drain through thoracentesis.

Diuretics: it’s controversial how much they work, but we frequently use them anyway. If you do all these things and then lower the doses when you resume the therapy, many patients can continue therapy and do well. Some patients will have recurrence. Especially if it requires thoracenteses more than once or twice, I think you need to consider changing therapy. But many patients who have had a pleural effusion are able to resume therapy safely. Even if they have a recurrence of a very tiny pleural effusion, as long as it’s not causing symptoms or other manifestations, that is fine.

Harry Erba, MD, PhD:Yeah, I agree. I have found that you can continue to dose reduce. I’ve had patients down to 20 mg a day of dasatinib remaining in complete molecular remission, if you’ll allow me to use that.

Jorge Cortes, MD:Yeah, absolutely. I think you make a good point. We’ve emphasized too much the dose and all that. Yeah, that’s important, but we’ve also looked at patients for whom we reduced the dose and they can maintain their responses—particularly a patient who is responding well already. Those patients can maintain a response with 20 mg.

Harry Erba, MD, PhD:Exactly. We don’t have drug levels, but we have a beautiful way of monitoring response. How about QT prolongation with nilotinib? How much should we be concerned about that? How do you manage it?

Jorge Cortes, MD:QT prolongation is 1 of those adverse events that we never paid attention to for many years. There are drugs that we use that cause QT prolongation that we never thought—Zofran [ondansetron], and quinolones, and things like that. Certainly, with nilotinib it is an issue that needs attention. You don’t want to put a patient unnecessarily at risk. There is some QTc prolongation with dasatinib as well.

You want to check their electrolytes because a patient who has hypokalemia or hypermagnesemia is already at risk of QTc prolongation. I tend to do a baseline EKG [electrocardiogram] on that patient. And then I may want to do an EKG after about a week on therapy to see if there’s been a significant change. It’s rare that you find a patient with a significant change. If you don’t find it, I don’t think you need to continue checking EKGs constantly. Maybe if you add a drug that has a significant risk of QTc prolongation or a significant drug-drug interaction, then you have no choice. Maybe it’s worth doing another one again. For the majority of patients, I think you check once and you see that they’re OK.

Harry Erba, MD, PhD:I practice the same way. How about the GI toxicity that we see with bosutinib? Any hints regarding how to manage that?

Jorge Cortes, MD:Diarrhea is the biggest issue with bosutinib. Fortunately, it’s more of a concern in terms of the frequency than in terms of the severity. It happens in about 85% of patients, but the overwhelming majority of cases are grade 1 or grade 2. It is also very common that over the first few weeks, or maybe for a couple of months, it improves significantly on its own. Sometimes it even goes away. But certainly, it improves in the great majority of patients.

I advise patients that they can take an anti-diarrhea medication like Imodium or Lomotil. Most patients don’t take them. They don’t feel like they need to take them. I still offer them in particular circumstances where they know they’re going to be out or in a situation where they don’t want to have a problem trying to find a bathroom or something. I think the majority of patients can be managed like that.

It is also a dose-related issue. For a patient who’s responding well, if it continues being a problem, you can also lower the dose of bosutinib. Even though you’ll find it in most patients, it’s always important to first let the patient know that’s likely to happen. Then they’re prepared and they’re more willing to work with you and communicate with you. But also, assure them that it is very likely that it’ll get better over time.

Harry Erba, MD, PhD:Do you start with a lower dose of bosutinib? In the BELA trial, that’s what was done.

Jorge Cortes, MD:That’s correct. And even as second-line therapy, although the standard dose in the second-line setting is 500 mg, particularly in patients for whom I am a little bit more concerned, either because of their age or because they have other risk factors—GI or whatever—I tend to start with 400 mg, or sometimes even 300 mg. And then if needed, I build my dose up over a couple of weeks.

Transcript edited for clarity.